While many people don’t get enough magnesium in their diet, it’s uncommon to suffer from a true deficiency in magnesium — also known as hypomagnesemia. This isn’t to say that this condition doesn’t occur, but it’s rare. When it does occur, symptoms can often be confused with other conditions since early signs cause nausea, loss of appetite, vomiting and fatigue. It isn’t until the deficiency worsens that more pronounced symptoms develop, which can include muscle cramps.
Magnesium serves many functions in the body. One of the more important is for contracting and relaxing muscles, but this mineral is also essential to transporting energy, maintaining the immune system and strengthening the bones, to name only a few. It can be quite easy to get the recommended intake of magnesium, especially when your diet contains plenty of dark-green vegetables, legumes, whole grains, nuts, seeds and fish. For example, a half-cup of spinach contains 75 mg, while an ounce of almonds contains 80 mg.
The Food and Nutrition Board of the United States Government's Office of Dietary Supplements sets the recommended daily intake of magnesium at 270 to 400 mg for men and 280 to 300 mg for women. However, Dr. Beth Burch, writing for “The Eclectic Physician,” a journal of alternative medicine, suggests taking more than this amount for leg cramps. Burch advises her patients to take anywhere from 400 to 500 mg of magnesium twice a day. This is combined with up to 1,000 mg of calcium. Talk to your doctor before taking either supplement to prevent potential complications.
An Argentinian study published in the November 1999 “Journal of Family Practice” found that magnesium was not effective in treating nocturnal leg cramps. Patients were given 900 mg of magnesium twice a day for a period of one month and then a placebo for the following month. Researchers found no significant difference in the duration or severity of leg cramps between magnesium and placebo. In fact, all patients saw an improvement in their condition, regardless of the supplement used, suggesting that participants experienced a true placebo effect.
Taking too much magnesium is rare. The body typically expels excess amounts, making it difficult to overdose on this mineral. However, excess magnesium has been known to cause diarrhea and abdominal cramping in some people, warns the Office of Dietary Supplements. You may also notice nausea, loss of appetite, muscle weakness and irregular heartbeats. Use of magnesium should be supervised by a medical professional when suffering from kidney failure. In this situation, the kidneys are unable to remove the excess, potentially leading to toxicity.
- MayoClinic.com; Night Leg Cramps; February 2011
- "The Eclectic Physician"; Calcium and Magnesium for Nocturnal Leg Cramps; Dr. Beth Burch
- “Journal of Family Practice”; Magnesium for the Treatment of Nocturnal Leg Cramps: A Crossover Randomized Trial; R. Frusso, et al.; November 1999
- University of Maryland Medical Center; Magnesium; June 2009
- Office of Dietary Supplements: Magnesium